Florida, 2015

Hail in Florida, May 21, 2015

May 21, 2015 · NWS MFL · 4 events in 1 county or zone

A weak upper level trough of low pressure over the Florida peninsula caused scattered afternoon strong thunderstorms and an isolated severe storm across Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure over the Florida peninsula caused scattered afternoon strong thunderstorms and an isolated severe storm across Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 21, 12:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 21, 12:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
151 PM EDT THU MAY 21 2015

.AVIATION...
A FEW SHOWERS WERE BEGINNING TO DEVELOP ALONG THE EAST COAST SEA
BREEZE AND THIS SHOULD BE AN ONGOING TREND WITH TSRA FORMING BY
19Z. MOVEMENT OF THESE CELLS WILL BE TO THE ESE OR SE SO WILL
IMPACT MOST OF THE TERMINALS ALONG THE SOUTHEAST COAST. A FEW OF
THE STORMS COULD ALSO CONTAIN SEVERE WIND GUSTS (55-60 KNOTS) AND
LARGE HAIL OF AROUND 1" BUT FEELING THIS WOULD BE TOO ISOLATED TO
PLACE IN THE FORECAST AT THIS TIME. THE OTHER UNCERTAINTY IS HOW
FAR INLAND THE SEA BREEZE WILL PUSH ALONG THE SOUTHEAST COAST.
EARLIER GUIDANCE WAS SUGGESTING IT WOULD NOT MAKE IT VERY FAR BUT
LATER DATA SHOWS IT WILL SO HAVE INDICATED THUSLY.

KOB

&&

.PREV DISCUSSION... /ISSUED 954 AM EDT THU MAY 21 2015/

..ISOLATED PULSE SEVERE TSTORMS POSSIBLE EAST COAST METRO TO
INTERIOR THIS AFTERNOON...

UPDATE...
SOUNDING ANALYSIS SUGGESTS THE POTENTIAL FOR ISOLATED PULSE SEVERE
THUNDERSTORMS DEVELOPING ALONG THE ATLANTIC SEA BREEZE THIS
AFTERNOON...WHICH IS FORECAST TO SET UP OVER THE WESTERN SUBURBS
OF THE EAST COAST METROPOLITAN AREAS...OR JUST INLAND. STORM
MOTION IS NW NEAR 5 KT...SO TSTORMS WILL MOVE TOWARDS THE
SOUTHEAST INTO THE METRO AREAS ONCE THEY DEVELOP.

MODIFIED SOUNDING INDICES INDICATE SEVERE POTENTIAL. H5 TEMP ON
THE MIAMI SOUNDING IS -9.5C AND FORECAST SOUNDINGS SUGGEST EVEN
SOME SLIGHT COOLING THROUGH THE DAY...BELOW THE MEAN FOR THIS TIME
OF THE YEAR. FAIRLY STEEP LAPSE RATES BY SOUTH FL STANDARDS WITH
-6.8C IN THE H5 TO H7 LAYER. DRY MID LEVEL AIR PERSISTS OVER THE
AREA WITH A LOW WET BULB ZERO HEIGHT OF AROUND 9500 FT. MODIFIED
SURFACE BASED CAPE IS NEAR 3300 J/KG. AS THE ATLANTIC SEA BREEZE
DEVELOPS AND BUMPS UP AGAINST THE SYNOPTIC SCALE W-NW WIND
FLOW...CONVERGENCE WILL ALLOW THUNDERSTORMS TO ERUPT. THE
AFOREMENTIONED PARAMETERS SUGGEST THE POTENTIAL FOR WET
MICROBURSTS TO AROUND 60 MPH (MICROBURST INDEX/MDPI IS 1.2 WITH
WINDEX 60KT.) LARGE HAIL IS ALSO POSSIBLE GIVEN THE COLD AIR ALOFT
AND LOW WET BULB ZERO HGT. HAVE ADDED THE ISOLATED PULSE SEVERE
POTENTIAL INTO OUR PRODUCTS AND SOCIAL MEDIA.

HRRR SHOWS THUNDERSTORM DEVELOPMENT DELAYED UNTIL ABOUT 2 PM.
GIVEN A SMALL CAP AND A NOT-SO-MOIST ATMOSPHERE...THIS SEEMS
REASONABLE. STORM INTENSITY WILL FADE BY EARLY EVENING. SO
STRONG-SEVERE RISK IS CENTERED ON THE 2-6 PM TIMEFRAME. /GREGORIA

PREV DISCUSSION... /ISSUED 759 AM EDT THU MAY 21 2015/

AVIATION...
HIGHER MOISTURE CONTENT AND MORE PRONOUNCED SOUTHWEST STEERING
FLOW EXPECTED SHOULD CONCENTRATE CONVECTIVE COVERAGE TOWARDS THE
SOUTHEAST COAST THIS AFTERNOON AND THIS INDICATED WITH TEMPO
GROUPS FOR THOSE TERMINALS. HOWEVER, KEPT CONDITIONS MVFR FOR NOW
AS TIMING AND EXACT LOCATION DIFFICULT TO DETERMINE MUCH IN
ADVANCE. SEA BREEZES WILL DEVELOP ALONG BOTH COASTS ALTHOUGH THE
EAST COAST BOUNDARY WILL STRUGGLE TO MOVE INLAND SO SOME LOCATIONS
MAY NOT GO SOUTHEAST ESPECIALLY IF CONVECTION CAN GET ORGANIZED.

KOB

PREV DISCUSSION... /ISSUED 423 AM EDT THU MAY 21 2015/

STRONG STORMS WITH LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON...
DANGEROUS RIP CURRENTS ATLANTIC BEACHES OVER MEMORIAL DAY WEEKEND...

DISCUSSION...
QUIET CONDITIONS PREVAIL EARLY THIS AFTERNOON ACROSS THE
REGION...WITH LIGHT WINDS. FOG AND/OR SMOKE IS POSSIBLE ALONG
PORTIONS OF INTERSTATE 75...ESPECIALLY BETWEEN MILE MARKERS 60
THROUGH 73 DUE TO WILDFIRES.

TODAY...TEMPERATURES ALOFT WILL COOL DUE TO WEAK TROUGHING...500MB
TEMPS WILL BE NEAR -10C...WHICH IS ABOUT 1C COOLER THAN AVERAGE.
700-500MB LAPSE RATES WILL APPROACH 7C...AND WITH A LITTLE
LINGERING DRY AIR IN THE MID LEVELS...COULD GET A FEW PULSE STRONG
TO NEAR SEVERE DOWNBURSTS. SMALL HAIL IS ALSO POSSIBLE. WINDS
ALOFT ARE OUT OF THE WEST...AND AN EAST COAST SEA BREEZE WILL MAKE
SLOW PROGRESS INLAND. STORMS ARE EXPECTED TO MOVE SLOWLY EAST AND
SOUTHEAST...BUT COULD MOVE ERRATICALLY ALONG SEA BREEZE AND
OUTFLOW BOUNDARIES. SO ANOTHER CONCERN IS FOR LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS BROWARD AND MIAMI-DADE COUNTIES.
STORMS MAY LINGER INTO THE EVENING HOURS...AND OTHER CONVECTION
ACROSS CENTRAL FLORIDA MAY MAKE ITS WAY BACK INTO PALM BEACH
COUNTY IN THE EVENING.

FRIDAY...AN AREA OF LOW PRESSURE ACROSS THE CAROLINAS TODAY WILL
MOVE QUICKLY NORTHEAST ACROSS THE ATLANTIC WATERS TONIGHT INTO
FRIDAY. A WEAK FRONTAL BOUNDARY WILL PUSH SOUTHWARD INTO CENTRAL
FLORIDA AND STALL. MOISTURE WILL POOL SOUTH OF THE BOUNDARY ACROSS
SOUTH FLORIDA. THE FLOW ALOFT WILL WEAKEN...WHICH WILL ALLOW SEA
BREEZE BOUNDARIES TO PUSH INLAND. THIS WILL FOCUS STORMS ACROSS
THE INTERIOR...BUT WITH SLOW STORM MOTION...SCATTERED STORMS ARE
POSSIBLE FOR THE EAST AND WEST COAST METRO AREAS AS WELL.
TEMPERATURES ALOFT WILL ALSO WARM SLIGHTLY...BUT PULSE STRONG
STORMS ARE STILL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

SATURDAY THROUGH MEMORIAL DAY...THE UPPER TROUGH ACROSS THE
NORTHEAST WILL BEGIN TO LIFT OUT...WITH UPPER RIDGING BUILDING
BACK EAST ACROSS THE REGION FOR THE MEMORIAL DAY HOLIDAY. STRONG
SURFACE HIGH PRESSURE WILL MOVE EAST TO THE COAST OF THE CAROLINAS
ON SATURDAY AND THEN CENTER ITSELF OVER THE WESTERN ATLANTIC EAST
OF THE CAROLINAS SUNDAY AND MEMORIAL DAY. THIS WILL LEAD TO
MODERATE TO STRONG EASTERLY FLOW ACROSS THE LOCAL ATLANTIC
WATERS...WITH BREEZY CONDITIONS AND DANGEROUS RIP CURRENTS LIKELY AT
AT THE EAST COAST BEACHES. RAIN CHANCES WILL DIMINISH FOR THE EAST
COAST...ALTHOUGH ISOLATED STREAMER SHOWERS ARE POSSIBLE. RAIN
CHANCES WILL INCREASE SATURDAY FOR THE WESTERN INTERIOR AND GULF
COAST...AS WINDS WILL STILL BE LIGHT ENOUGH FOR THE GULF COAST SEA
BREEZE TO DEVELOP. AFTER SATURDAY...THE EASTERLY FLOW MAY BE TOO
STRONG...AND LOWER RAIN CHANCES ARE FORECAST ACROSS THE REGION.

TUESDAY AND WEDNESDAY...MODELS ARE SHOWING A CUTOFF UPPER LEVEL LOW
NORTHEAST OF PUERTO RICO DRIFTING TO THE WEST THROUGH THE END OF
THE FORECAST PERIOD...WITH A STRONG UPPER RIDGE CENTERED OFF THE
CAROLINA COAST. WARM AND DRY LOW/MID LEVEL AIR IS FORECAST TO PUSH
BACK INTO THE REGION WITH PWATS FALLING TO BELOW NORMAL...LEADING
TO LOW RAIN CHANCES.

AVIATION...
VFR CONDITIONS ACROSS SOUTH FLORIDA INTO THE MID TO LATE MORNING.
BY MID DAY, SHOWERS WILL BEGIN TO DEVELOP AND MAY CAUSE BRIEF
PERIOD OF IFR AT THE TAF SITES FROM KFXE SOUTH. KAPF LOOKS TO
REMAIN CLEAR OF MOST OF THE CONVECTIVE ACTIVITY TODAY, AS IT
SHOULD FORM TO THE EAST AND REMAIN AWAY FROM THE AIRPORT AS THE
GULF BREEZE STRENGTHENS DURING THE AFTERNOON. THE STEERING FLOW
WILL BE OUT OF THE NORTHEAST, WHICH SHOULD ALSO HELP KPBI AVOID
MUCH OF THE ACTIVITY AS WELL. HOWEVER, THEY MAY STILL SEE SOME
PERIODS OF RAIN AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE AREA.
BUT, CURRENT THINKING IS THAT MOST OF THE ACTIVITY WILL BE FROM
KFXE, AND SOUTH. CONFIDENCE IS HIGH ENOUGH TO PLACE A PROB30 GROUP
IN FOR TSRA AT MOST OF THE SOUTHEAST FLORIDA TAF SITES. ACTIVITY
WILL PERSIST THROUGH MOST OF THE AFTERNOON, WITH THE SOUTHERN
MOST TAF SITES SEEING THE SHOWERS AND STORMS LINGERING INTO THE
EVENING HOURS.

MARINE...
WINDS WILL REMAIN LIGHT OVER THE NEXT COUPLE OF DAYS, BUT WILL
PICK UP OUT OF THE EAST THIS MEMORIAL DAY WEEKEND...ESPECIALLY
SUN-MON WHEN WINDS COULD PREVAIL NEAR 15 KT. THIS WILL RESULT IN
CHOPPY SEA CONDITIONS DURING THE UPCOMING WEEKEND WITH ROUGH SURF
AND DANGEROUS RIP CURRENTS DEVELOPING AT THE ATLANTIC BEACHES.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 8:05 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
905 AM EDT THU MAY 21 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220115-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
905 AM EDT THU MAY 21 2015

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTERIOR-EAST COAST THIS AFTERNOON...
...MODERATE TO HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS THE INTERIOR AND EAST COAST METROPOLITAN AREAS THIS
AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

WIND: DAMAGING THUNDERSTORM WIND GUSTS OF AROUND 60 MPH WILL BE
POSSIBLE IN THE THUNDERSTORMS THIS AFTERNOON.

HAIL: LARGE HAIL IS POSSIBLE IN THE THUNDERSTORMS THIS AFTERNOON.

FLOODING: ISOLATED STREET FLOODING IS POSSIBLE EAST COAST METRO
THIS AFTERNOON.

VISIBILITY: POOR VISIBILITY IS POSSIBLE ACROSS RURAL COLLIER
COUNTY LATE TONIGHT DUE TO THE ONGOING WILDFIRE IN THIS AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL STRONG THUNDERSTORMS WILL BE POSSIBLE TOMORROW,
ALTHOUGH THE MOST LIKELY AREAS WILL SHIFT TO WEST OF THE LAKE.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL WANE BY SUNDAY AND
MONDAY.

THE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES WILL INCREASE
THROUGH THE WEEKEND, WITH A HIGH RISK POSSIBLE FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 21, 1:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT THU MAY 21 2015

FLZ073-074-173-211945-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
257 PM EDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR EAST CENTRAL
MIAMI-DADE COUNTY UNTIL 345 PM EDT...

* AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER KENDALL...MOVING SOUTHEAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  CORAL GABLES...BLACK POINT...KENDALL...THE REDLAND...PINECREST...
  GOULDS...WEST PERRINE...CUTLER BAY...RICHMOND HEIGHTS...THE
  CROSSINGS...RICHMOND WEST...HOMESTEAD BASE...ZOO MIAMI...
  PRINCETON...PALMETTO BAY...COUNTRY WALK...THE HAMMOCKS...SUNSET...
  NARANJA AND GLENVAR HEIGHTS.

LAT...LON 2565 8027 2564 8028 2563 8028 2563 8030
      2561 8031 2559 8031 2557 8030 2554 8031
      2554 8033 2552 8033 2549 8039 2557 8045
      2566 8045 2570 8034 2567 8026
TIME...MOT...LOC 1857Z 335DEG 7KT 2565 8037

60

The radar

The Miami radar (KAMX), 5 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Miami-Dade

When
May 21, 2:00 PM EST
Where
Miami-Dade County, Richmond Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
25.630, -80.370

Dime sized hail was reported in Richmond Heights.

Hail, Miami-Dade

When
May 21, 2:37 PM EST
Where
Miami-Dade County, 1.53 mi SE of (Opf)opa Locka Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
25.884, -80.263

Penny sized hail was reported near the intersection of Douglas Road and Gratigny Parkway in Opa-Locka.

Hail, Miami-Dade

When
May 21, 2:44 PM EST
Where
Miami-Dade County, 2 mi NE of Hialeah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
25.870, -80.247

A photo shared via social media of at least quarter sized hail.

Hail, Miami-Dade

When
May 21, 2:45 PM EST
Where
Miami-Dade County, 0.9 mi S of (Opf)opa Locka Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
25.887, -80.281

Penny sized hail was reported at Amelia Earhart Park in Hialeah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579888, 579884, 579886, 579885.